[Show abstract][Hide abstract] ABSTRACT: Vitamin D deficiency has been linked to cardiovascular disease and risk factors including hypertension. The authors sought to determine prevalence rates of hypertension in adults tested for 25-hydroxyvitamin D categorized by their levels and evaluate odds ratios for hypertension at lower 25-hydroxyvitamin D levels compared with optimal levels. A cross-sectional study was conducted January 1, 2004, through December 31, 2006, of patients aged 18 years and older within a large ethnically diverse population. Diagnosis of hypertension was determined by International Statistical Classification of Diseases and Related Health Problems codes. Patients were categorized into quartiles according to 25-hydroxyvitamin D levels: ideal (≥40 ng/mL), adequate (30-39 ng/mL), deficient (15-29 ng/mL), and severely deficient (<15 ng/mL). Prevalence rates of hypertension and odds ratios were calculated for each 25-hydroxyvitamin D quartile, adjusting for age, sex, race, and renal insufficiency. A total of 2722 individuals met the inclusion criteria for the study. The overall prevalence of hypertension in the study population was 24%. Hypertension rates were 52%, 41%, 27%, and 20% in 25-hydroxyvitamin D quartiles <15 ng/mL, 15 to 29 ng/mL, 30 to 39 ng/mL, and ≥40 ng/mL, respectively (P<.001). Odds ratios (95% confidence intervals) for hypertension adjusting for age, sex, race, and renal insufficiency were 2.7 (1.4-5.2), 2.0 (1.5-2.6), and 1.3 (1.2-1.6) for 25-hydroxyvitamin D levels <15 ng/mL, 15 to 29 ng/mL, and 30 to 39 ng/mL, respectively, compared with the ≥40 ng/mL group. This study demonstrates increased rates of hypertension in individuals who tested for lower levels of 25-hydroxyvitamin D starting at levels <40 ng/mL. This retrospective analysis raises the question of whether supplementing to optimal vitamin D levels can prevent or improve hypertension.
Full-text · Article · Mar 2011 · Journal of Clinical Hypertension
[Show abstract][Hide abstract] ABSTRACT: Nephrolithiasis is a known side effect of indinavir sulfate, a protease inhibitor used in the treatment of human immunodeficiency virus (HIV). The duration of its side effects, however, has not been well defined. We present a case where a patient presented with symptomatic indinavir-induced nephrolithiasis 3.5 years after discontinuing indinavir. We use this case to illustrate the pathophysiology of indinavir stones and hypothesize how they can occur years after discontinuation by discussing the pharmacokinetics of the drug.
Full-text · Article · May 2010 · International Urology and Nephrology